Medline ® Abstract for Reference 38
of 'Toxicity of molecularly targeted antiangiogenic agents: Non-cardiovascular effects'
Risk of high-grade bleeding in patients with cancer treated with bevacizumab: a meta-analysis of randomized controlled trials.
Hang XF, Xu WS, Wang JX, Wang L, Xin HG, Zhang RQ, Ni W
Eur J Clin Pharmacol. 2011;67(6):613. Epub 2011 Jan 18.
PURPOSE: High-grade bleeding is a serious adverse event associated with bevacizumab, a humanized monoclonal antibody targeting vascular endothelial growth factor and widely used in the current cancer treatments. The aim of this study was to gain a better understanding of the overall incidence and risk of high-grade bleeding in cancer patients who receive bevacizumab therapy.
METHODS: We performed a meta-analysis of relevant randomized controlled trials (RCTs) identified in PubMed, Cochrane library, Embase, and American Society of Clinical Oncology conferences. Overall relative risks (RRs), incidence rates, and 95% confidence intervals (CIs) were calculated using a random-effects model. The primary clinical endpoint was high-grade bleeding (grade 3 or above).
RESULTS: A total of 14,277 patients with a variety of solid tumors from 22 RCTs were included in the present analysis. The addition of bevacizumab to cancer chemotherapy significantly increased the risk of high-grade bleeding (RR 1.60, 95% CI 1.19-2.15), with RRs of high-grade bleeding among patients receiving bevacizumab at 2.5 and 5 mg/kg per week of 1.27 (95% CI 0.95-1.71) and 3.02 (95% CI 1.85-4.95), respectively. The overall incidence of high-grade bleeding among patients receiving bevacizumab was 2.8% (95% CI 2.1-3.8). Higher risks were observed in patients with non-small-cell lung cancer (RR 3.41, 95% CI 1.68-6.91), renal cell carcinoma (RR 6.37, 95% CI 1.43-28.33), and colorectal cancer (RR 9.11, 95% CI 1.70-48.79) who were receiving bevacizumab at 5 mg/kg per week.
CONCLUSIONS: Among the patients included in the trials analyzed in this meta-analysis, the addition of bevacizumab to cancer chemotherapy significantly increased the risk of high-grade bleeding. The risk may be dose-dependent and may vary with tumor type.
Department of Infectious diseases, Changzheng Hospital, Second Military Medical University, Shanghai 200433, People's Republic of China.